UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 212

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

212
TI
Encephalopathy, myelopathy, optic neuropathy, and anosmia associated with intravenous cytosine arabinoside.
AU
Hoffman DL, Howard JR Jr, Sarma R, Riggs JE
SO
Clin Neuropharmacol. 1993;16(3):258.
 
Coma, hemiparesis, unilateral optic neuropathy, and anosmia manifested in a patient with leukemia after he received only three courses of intravenous high-dose cytosine arabinoside (ARA-C). The patient's mental status returned to normal after several days, and his hemiparesis resolved. However, the visual loss persisted, and near complete visual loss in the other eye ensued over the following month. Severe bilateral optic atrophy appeared as the visual loss progressed. Anosmia became evident after resolution of the coma and did not improve. The patient had previously had a thoracic myelopathy 2 weeks after receiving low-dose i.v. ARA-C. The neurotoxicity of high-dose i.v. ARA-C may arise at much lower cumulative doses than has been reported. In addition to cerebellar dysfunction and somnolence, high-dose i.v. ARA-C may produce optic neuropathy, anosmia, and hemiparesis.
AD
Department of Neurology, Naval Hospital, Portsmouth, Virginia.
PMID